Article Text

PDF
Dietary Supplements and Military Operations: Caution is Advised
  1. Christopher Boos1,2,3,
  2. SH White, Hospital Squadron2,
  3. SA Bland1 and
  4. PD McAllister4
  1. 1MDHU(Portsmouth), Queen Alexandra Hospital, Cosham PO6 3LY
  2. 2UK Medical Group, British Medical Hospital, Basrah, Op Telic, BFPO 641
  3. 3Poole Hospital NHS Trust, Poole, Dorset, BH15 2JB
  4. 4CA Psych (Army), DCMH Tidworth, Wilts, SP9 7EA
  1. Department of Cardiology, Poole Hospital, Longfleet road, Poole, Dorset, BH15 2JB Christopherboos{at}hotmail.com

Abstract

We describe the case of a 32-year-old soldier who presented with acute organic psychosis during an operational tour to Iraq. This was precipitated by excessive consumption of caffeine coupled with additional use of oral nutritional stimulants. Her biochemical profile was compounded by the additional use of exogenous creatine. We present a brief overview of the issue of exercise supplementation and highlight some of the potential problems and clinical issues surrounding their use. This has important implications for both serving soldiers and the wider medical community.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.